Children’s Hospital of Wisconsin reported eight cases of hospitalized teenagers with seriously damaged lungs to the Wisconsin Department Health Services in July of 2019.
The state is investigating the possible causes of these illnesses, but all patients reported vaping in the weeks and months prior to being hospitalized. While an exact cause is unknown, the number of patients in such a short time frame is concerning.
With the increase in use of e-cigarettes and vaping, parents and teens need to be aware of the potential danger. E-cigarette cartridges can contain toxic chemicals that have been shown to damage lungs. Because these products are still new, the long-term effects of use are not fully understood.
“The popularity of vaping is obviously skyrocketing among our kids and its dangers are still relatively unknown. We don’t have a lot of information about the long-term effects or even the short-term effects,” said Michael Gutzeit, MD, chief medical officer of Children’s Hospital of Wisconsin. “What we do know is vaping is dangerous. It’s especially dangerous in teenagers and young adults.”
The symptoms that led to hospitalization include shortness of breath, fatigue, chest pain, cough and weight loss. The severity of health condition has varied, with some patients needing assistance in order to breathe. Patients have shown improvement after treatment, however long-term effects are not known. It is believed prolonged or continued exposure to these chemicals could lead to more serious health issues like chronic obstructive pulmonary disease, a permanent condition which makes lungs less effective at transporting oxygen and is permanent.
The Wisconsin Department of Health Services has additional background and resources about vaping at dhs.wisconsin.gov/tobaccoischanging.
"Teen vaping: An epidemic with unknown consequences" by Barbara Calkins, MD, pediatrician, Westbrook Pediatrics.Press conference with Dr. Gutzeit and Louella Amos, MD, pediatric pulmonologist.